bipolar disorder, Dr. Paul Markovitz  Q. I have taken Imitrex for migraine headaches along with large doses of a variety of anti-depressants, with no ill effects. I gave myself the injections until the pill form became available. Recently hospitalized as a psychiatric inpatient, I have now been refused a prescription for the only drug that has ever touched the pain. The psychiatrists are afraid of something they refer to as a "Serotonin Syndrome." What can you tell me about this syndrome? Is it life threatening? (This is a follow-up question. I am the same reader that had the cardiac complication associated with the ECT, if that helps shed light on the question.) What are its symptoms? And, why haven't I ever heard of it before now? Also, do you believe Midrin may be an acceptable alternative? How does it work differently from Imitrex? (The prescription for Midrin is on hold pending the cardiac follow-up.) Not surprisingly, the number of my headaches at any given time corresponds with the severity of my other symptoms of BPD. So, it ends up seeming that when I need it the most is when I cannot have the Imitrex.

  A. Serotonin syndrome is caused by an overload of serotonin in the brain. Symptoms common to the syndrome include hyperpyrexia (fever of 102 or higher), breakdown of muscles with excretion of the muscle enzymes in the urine, convulsions, cardiac failure, high blood pressure, delusions, and agitation. The common way to get this is to take a monoamine oxidase inhibitor with a TCA, SRI, or SNRI or to take big dosages of tryptophan with a monoamine oxidase inhibitor already on board. It will not happen with Imitrex. It is impossible. Imitrex is in a family of medication called tryptans. They are all pretty much the same. It works like serotonin, but only at one of the 17 serotonin receptors in the brain. It cannot cause a serotonin syndrome. Either by itself in massive over dosage, with a SRI, or TCA, it would not occur. Period. Midrin might work, but it has a different mechanism of action. Since your migraines and BPD symptoms are directly proportional, parsimony of diagnosis would indicate they are one and the same disease. If you have the correct chemical to treat the illness, the BPD and migraines will both go away. Our Effexor paper in 1996 showed both BPD and migraines go away if the medication works. If you are not on Parnate or Nardil, Imitrex should be fine. This assumes you have gotten adequate dosages of your antidepressant. The latter may well resolve your migraines on its own, as well as the BPD.